Children's Accidental PoisoningMonday, April 03, 2017
More than two-thirds of all emergency department visits for childhood poisoning involve prescription and over-the-counter medications. Dr. Edward Hill tells us more about childhood poisonings and what to do in the event that it happens to your child in todays 60 Second Housecall.
Most accidental poisonings in children happen at home. You should keep all cleaners and medicines out of your childs reach. Many adult medicines can hurt or kill a child, even when taken in small amounts. Dont take your medicine in front of young children because they may want to copy you.
It is a good idea to keep medicines in their original containers with the labels on. When you give your child medicine, follow the directions on the label carefully to avoid accidental overdoses.
If your child has new or unusual symptoms, it could mean that he or she has been poisoned. Your child may not be able to make normal eye movements or may seem overly sleepy.
In the event of a poisoning, call the American Association of Poison Control Centers toll-free number at 1-800-222-1222. If your child looks sick, is acting strangely, or is not waking up, you should call 911. If you know what your child has taken, have the container with you.
For North Mississippi Medical Center, Im Dr. Edward Hill.